Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Pueblo, CO

June 20, 2005Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2005, 5:34 PM MDT for Fremont County, Colorado. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 5:34 PM MDT (23:34 UTC)
Expired
Jun 20, 2005, 6:47 PM MDT
In force
73 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 202334
SVRPUB
COC043-210100-
/O.NEW.KPUB.SV.W.0080.050620T2334Z-050621T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
534 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO.

* UNTIL 700 PM MDT.

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR FLORENCE...OR 25 MILES WEST OF PUEBLO...AND
  WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN FREMONT COUNTY...INCLUDING FLORENCE AND PENROSE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3837 10522 3827 10504 3848 10493 3852 10506

$$
5 follow-up statements
000 
WWUS55 KPUB 202353
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT MON JUN 20 2005

COC043-210100-
/O.CON.KPUB.SV.W.0080.000000T0000Z-050621T0100Z/
FREMONT CO-
552 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN FREMONT COUNTY
UNTIL 700 PM MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED NEAR FLORENCE...OR ABOUT 27 MILES WEST OF
PUEBLO...MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER FLORENCE THROUGH 615 PM...
  OVER ROCKVALE BY 610 PM MDT.

COAL CREEK IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3836 10520 3831 10501 3849 10493 3850 10506

$$
000 
WWUS55 KPUB 210005
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT MON JUN 20 2005

COC043-210100-
/O.CON.KPUB.SV.W.0080.000000T0000Z-050621T0100Z/
FREMONT CO-
605 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN FREMONT COUNTY
UNTIL 700 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED NEAR PENROSE...OR ABOUT 25 MILES NORTHWEST OF
PUEBLO...MOVING NORTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT PENROSE AND RURAL AREAS OF 
EASTERN FREMONT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3840 10512 3837 10498 3855 10493 3855 10503

$$
000 
WWUS55 KPUB 210017
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT MON JUN 20 2005

COC043-210100-
/O.CON.KPUB.SV.W.0080.000000T0000Z-050621T0100Z/
FREMONT CO-
617 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EXTREME EASTERN
FREMONT COUNTY UNTIL 700 PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED OVER EAST CENTRAL FREMONT COUNTY...OR ABOUT
26 MILES NORTHWEST OF PUEBLO...MOVING NORTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
FREMONT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3847 10505 3845 10494 3855 10493 3855 10503

$$
000 
WWUS55 KPUB 210033
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT MON JUN 20 2005

COC043-210100-
/O.CON.KPUB.SV.W.0080.000000T0000Z-050621T0100Z/
FREMONT CO-
630 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN FREMONT COUNTY
UNTIL 700 PM MDT...

AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED OVER EXTREME EAST CENTRAL FREMONT COUNTY...OR
ABOUT 26 MILES NORTHWEST OF PUEBLO...MOVING NORTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
FREMONT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3851 10502 3849 10495 3856 10494 3855 10502

$$
000 
WWUS55 KPUB 210047
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT MON JUN 20 2005

COC043-210057-
/O.CAN.KPUB.SV.W.0080.000000T0000Z-050621T0100Z/
FREMONT CO-
647 PM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT COUNTY HAS
BEEN CANCELED...

AT 645 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3851 10502 3849 10495 3856 10494 3855 10502

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:48 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 2:48 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT MON JUN 20 2005

.SHORT TERM...
(TONIGHT AND TUESDAY)

WELL DEFINED PLUME OF MOISTURE CONTINUES TO MOVE AROUND WEST SIDE OF
UPPER RIDGE AND ACROSS COLORADO. THUNDERSTORMS EXPECTED TO DEVELOP
OVER HIGHER TERRAIN INITIALLY THEN SPREAD TO ADJACENT LOWER
ELEVATIONS THROUGH THE EVENING. PRECIPITABLE WATER VALUES EXPECTED
TO APPROACH ON INCH THIS EVENING AND WITH SLOW MOVEMENT OF STORMS
SOME CONCERN FOR HEAVY RAINERS...ESPECIALLY IF THE STORMS SET UP
OVER OLD BURN SCARS. PLENTY OF CAPE TO WORK WITH ALONG I-25 CORRIDOR
THIS EVENING SO ISOLATED HAILERS POSSIBLE AS WELL.

TONIGHT...WITH MOIST PLUME OVERHEAD EXPECT PRECIP TO CONTINUE
THROUGH MIDNIGHT. RAISED POPS TO SCATTERED FOR MOUNTAINS AND NEARBY
PLAINS INCLUDING EL PASO COUNTY. CLOUDS AND PRECIP SHOULD HOLD
TEMPS UP MOST OF THE NIGHT WITH ONLY A BRIEF DIP WITH CLEARING
AROUND SUNRISE.

TUESDAY...MORE OF THE SAME AS THE UPPER AIR PATTERN CHANGES VERY
LITTLE. MOIST PLUME CONTINUES TO PUMP ACROSS THE STATE AND ISOLATED
TO SCATTERED THUNDERSTORMS WILL DEVELOP CLOSE TO THE SAME AREAS AS
TODAY. RAISE POPS TO SCATTERED FOR THE LATE AFTERNOON TIME FRAME.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN FORECAST CONCERNS INCLUDE THE POSSIBILITY FOR SLOW MOVING
THUNDERSTORMS THROUGH THE WEEK ALONG WITH TEMPERATURES.

TUE NIGHT-THU...CENTER OF UPPER HIGH ACROSS THE STATE PROGGED TO
SLOWLY DRIFT SOUTH AND EAST THROUGH THURSDAY. WITH AMPLE MID AND
UPPER LEVEL MOISTURE PROGGED TO INFILTRATE THE ATMOSPHERE UNDER THE
RIDGE...HAVE INCREASED POPS ACROSS THE HIGHER TERRAIN THROUGH THE
I-25 CORRIDOR...WITH BEST COVERAGE ACROSS THE SW AND CENTRAL MTS.
STEERING FLOW ALOFT UNDER THE RIDGE REMAINS WEAK SOUTHWEST...ALLOWING
FOR ANY STORMS WHICH DO INITIATE ACROSS THE HIGHER TERRAIN TO MOVE
SLOWLY EAST...AND WILL NEED TO WATCH FOR THE POSSIBILITY OF LOCALLY
HEAVY RAINS. WITH NO MAJOR DISTURBANCES PROGGED ACROSS THE AREA TO
HELP INITIATE STORMS...LOOKS LIKE THE FAR SE PLAINS WILL REMAIN
CAPPED AND WILL KEPT THE CURRENT DRY FORECAST...WITH TEMPERATURES
REMAINING ABOVE SEASONAL NORMS.

FRI-SAT...WITH RIDGE AXIS SOUTHEAST OF THE REGION AND CONTINUED
MOISTURE EMBEDDED IN MODERATE SW FLOW ALOFT...HAVE KEPT ISOLATED TO
SCATTERED AFTERNOON AND EVENING POPS ACROSS THE MTS AND I-25
CORRIDOR. MODELS CONTINUE TO ADVERTISE OCCASIONAL SHORT WAVES MOVING
ACROSS THE NORTHERN GREAT BASIN AND NORTHERN HIGH PLAINS...ALLOWING
FOR BOUNDARIES TO MOVE ACROSS THE FAR EASTERN PLAINS...AND HAVE
INCREASED POPS A TAD ACROSS THE PLAINS. TEMPERATURES ALOFT COOL
SLIGHTLY...AND WITH MORE MOISTURE IN THE AIR...HAVE COOLED HIGHS
FRI AND SAT...THOUGH WITH H7 TEMPERATURES BETWEEN 10C AND 16C WILL
STILL SEE TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL AVERAGES.

SUN-MON...SOMEWHAT DRIER SW FLOW ALOFT CONTINUES AS EASTERN PAC
SYSTEM BEGINS TO ONSHORE ACROSS THE PAC NW COAST AND INTO THE
NORTHERN GREAT BASIN. WITH ENOUGH MOISTURE EMBEDDED IN THE FLOW...
HAVE KEPT ISOLATED AFTERNOON AND EVENING POPS ACROSS THE HIGHER
TERRAIN...WITH TEMPERATURES REMAINING AT OR ABOVE SEASONAL
AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 6:55 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT MON JUN 20 2005

COZ058>089-093>099-211400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTERSTATE
25 CORRIDOR FROM COLORADO SPRINGS SOUTH TO PUEBLO LATE THIS AFTERNOON
INTO TONIGHT.  AT THIS TIME...IT APPEARS THAT THE REGION MOST PRONE
TO EXPERIENCE SEVERE STORMS WILL BE ALONG THE PALMER DIVIDE IN
NORTHERN EL PASO COUNTY.  THE MAIN THREAT FROM THE STRONGEST OF THESE
THUNDERSTORMS WILL BE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER...WIND
GUSTS AROUND 60 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.  OVER THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST
COLORADO THIS AFTERNOON INTO TONIGHT...ONLY ISOLATED THUNDERSTORMS
ARE EXPECTED...AND WITH A DRY AIR MASS IN PLACE...MOST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING...BUT LITTLE OR NO RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY.

ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 11 PM MDT OVER MAINLY
EASTERN PORTIONS OF SOUTHEAST COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:24 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Jun 19, 8:16 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Jun 20, 5:27 PM MDTFlash Flood WarningPUBTeller93 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.